Kansas, 2012

Hail and Damaging Winds in Kansas, September 4, 2012

September 4, 2012 · NWS GID · 11 events in 5 counties and zones

The coverage of severe thunderstorms with damaging winds ended up being more widespread than initially expected on this late Tuesday afternoon and early evening. Primarily between 5-8 PM CDT, a small quasi-linear complex of outflow-dominant multicell storms marched across most of this six-county area from west-to-east, resulting in several reports of damaging winds of 60-70 MPH and a few…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$285,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

The coverage of severe thunderstorms with damaging winds ended up being more widespread than initially expected on this late Tuesday afternoon and early evening. Primarily between 5-8 PM CDT, a small quasi-linear complex of outflow-dominant multicell storms marched across most of this six-county area from west-to-east, resulting in several reports of damaging winds of 60-70 MPH and a few instances of small hail up to nickel size. A few of the most noteworthy reports included estimated 70 MPH winds near Woodston that knocked down several power poles and rolled 15-20 large hay bales across a road, and estimated 70 MPH winds in and near Downs that blew the second story off a house under construction and flattened several fences. Even as storms were exiting the far eastern edge of the area, estimated 60 MPH winds knocked a tree onto power lines at Formoso in Jewell County, sparking a house fire. Although most of the area measured well under 1 inch of rain from these storms, a localized pocket of heavy rain targeted parts of southern Jewell and northern Mitchell counties, highlighted by totals of 2.76 inches at Cawker City and 1.95 at Jewell, where nickel size hail also fell.

The initial development of isolated, high-based multicell storms occurred over extreme northwest Kansas during the mid-afternoon hours along a subtle surface trough axis extending southwestward from north central Nebraska, with this activity gradually morphing into a quasi-linear complex as it charged east into North Central Kansas. In the mid and upper levels, flow was quasi-zonal and modest in strength, but contained weak embedded shortwave troughs well to the south of a much stronger wave sliding through eastern Montana. Although 0-6 kilometer vertical wind shear was only around 30 knots, surface-based CAPE up to around 1000 J/kg in the presence of a hot and deeply-mixed airmass with surface temperatures in the upper-90s and dewpoints only in the 50s resulted in a favorable environment for damaging outflow winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 4, 2:55 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Sep 4, 2:55 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
355 PM CDT TUE SEP 4 2012

.SHORT TERM...TONIGHT THROUGH FRIDAY...CHANGING WEATHER
CONDITIONS ARE EXPECTED THROUGH THE SHORT TERM PERIODS AS A PAIR
OF APPROACHING COLD FRONTS ARE EXPECTED TO BRING COOLER WEATHER
ALONG WITH VARYING CHANCES FOR THUNDERSTORMS THROUGH THE END OF
THE WEEK. THE FIRST OF THESE COLD FRONTS...CURRENTLY VISIBLE IN WV
IMAGERY STRETCHING FROM NORTHERN MINNESOTA TO THE NEBRASKA
PANHANDLE...IS FORECAST TO CROSS THE LOCAL AREA OVERNIGHT...WITH A
FEW SHOWERS AND THUNDERSTORMS POSSIBLE AHEAD OF THE BOUNDARY THIS
EVENING. AT THIS TIME...THE LATEST MESO ANALYSIS FROM SPC
INDICATES THE BEST INSTABILITY AND SHEAR ARE OFF TO THE NORTHEAST
OF THE LOCAL AREA...WHERE THE BULK OF THE STRONGER STORMS ARE
EXPECTED THIS EVENING. EVEN SO...A FEW SHOWERS AND THUNDERSTORMS
HAVE BEGUN TO DEVELOP NEAR GOODLAND KANSAS THE PAST HOUR OR
SO...AND COULD SEE SOME ADDITIONAL DEVELOPMENT PUSH ACROSS NORTH
CENTRAL KANSAS THROUGH THE EARLY EVENING HOURS. THE 18Z NAM AND
12Z WRF APPEAR TO HAVE THE BEST HANDLE ON THIS INITIAL DEVELOPMENT
TO OUR SOUTHWEST...AND WENT WITH A BLENDED SOLUTION OF THESE
MODELS THROUGH THE OVERNIGHT HOURS WITH SMALL CHANCE POPS FOR JUST
ABOUT EVERYONE AHEAD OF THE APPROACHING COLD FRONT. ONCE THIS
FRONT PUSHES THROUGH THE ENTIRE FORECAST AREA BY NOON
TOMORROW...EXPECT A MUCH COOLER AIRMASS...WITH BREEZY NORTHERLY
WINDS IN ITS WAKE. 850MB TEMPS SHOW A MARKED 10C DROP BEHIND THE
FRONT...AND CORRESPONDINGLY EXPECT A RETURN TO NEAR NORMAL TEMPS
WEDNESDAY AFTERNOON AFTER THIS AFTERNOONS NEAR RECORD TEMPS. AT
THIS HOUR...GRI HAS TOPPED AT 102...AND STANDS JUST 1 DEGREE SHY
OF THE RECORD FOR SEPTEMBER 4TH OF 103 SET BACK IN 1945.

AFTER A MORE SEASONAL AND BREEZY WEDNESDAY...EXPECT THE RETURN
FLOW AROUND THE SURFACE HIGH PRESSURE SYSTEM ACROSS EASTERN
NEBRASKA TO ADVECT SOME WARMER AND MORE HUMID AIR BACK ACROSS THE
REGION ON THURSDAY WITH HIGH TEMPERATURES CLIMBING BACK A FEW
DEGREES ABOVE NORMAL AMD INSTABILITY CORRESPONDINGLY INCREASING
ACROSS THE REGION. THIS INCREASED INSTABILITY ALONG WITH FORCING
FROM A PASSING UPPER LEVEL SHORTWAVE SHOULD BE ENOUGH TO SPARK A
FEW STRONG THUNDERSTORMS ACROSS THE REGION THURSDAY AFTERNOON AND
EVENING...AND WENT AHEAD AND CONTINUED TO HIGHLIGHT THIS
POSSIBILITY IN LATEST HWO. THEREAFTER...AN EVEN STRONGER COLD
FRONT IS EXPECTED TO CROSS THE REGION EARLY FRIDAY MORNING
PROVIDING ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS...ALONG
WITH AN EVEN COOLER AIRMASS...EXPECTED TO DROP TEMPERATURES
FRIDAY AFTERNOON INTO THE LOWER TO MIDDLE 70S MOST LOCATIONS.

.LONG TERM...FRIDAY NIGHT THROUGH NEXT TUESDAY. COMPARED TO THE
SHORT TERM SECTION ABOVE...MOST OF THIS 4-DAY STRETCH IS LOOKING
RATHER TRANQUIL AND SEASONAL FOR EARLY-MID SEPTEMBER...WITH LITTLE
RISK OF RAINFALL/THUNDERSTORMS AND IN FACT NO MENTION OF
PRECIPITATION IN THE FORECAST AT THIS TIME. IN THE MOST GENERAL
SENSE...THE CWA WILL SPEND MOST OF THIS TIME FRAME UNDER THE
INFLUENCE OF DRY WEST-NORTHWEST FLOW ALOFT IN THE WAKE OF A VIGOROUS
SHORTWAVE PASSING THROUGH FRIDAY NIGHT.

FRIDAY NIGHT...THE 12Z ECWMF/GFS SOLUTIONS ARE BOTH IN GOOD
AGREEMENT DEPICTING THE SOUTHWEST PERIPHERY OF A STRONG...RATHER
AMPLIFIED POSITIVELY TILTED MID/UPPER SHORTWAVE TROUGH PASSING OVER
THE HEART OF THE CENTRAL PLAINS. THE SURFACE COLD FRONT ASSOCIATED
WITH THIS WAVE SHOULD ALREADY BE WELL SOUTH OF THE CWA BY FRIDAY
EVENING...ALONG WITH ALL ASSOCIATED SHOWERS/STORMS. THAT BEING
SAID...IF THE FRONT SLOWS A BIT IT WOULDN/T TAKE MUCH TO SEE A FEW
SHOWERS LINGER MAINLY IN KS ZONES DURING THE EARLY EVENING
HOURS...SO TIMING WILL NEED WATCHED. FOR LOW TEMPS...STILL LOOKS
LIKE A SEASONABLY COOL NIGHT RANGING FROM UPPER 40S NORTH TO MID 50S
SOUTH.

SATURDAY/SAT NIGHT...THIS MAY ARGUABLY BE THE MOST PLEASANT 24 HOURS
OF THE ENTIRE FORECAST PERIOD. ALOFT...DRY NORTHERLY FLOW PREVAILS
ON THE EASTERN PERIPHERY OF A MID/UPPER RIDGE CENTERED OVER THE
DESERT SOUTHWEST/SOUTHERN ROCKIES...WHILE AT THE SURFACE...COOL HIGH
PRESSURE RESULTS IN MUCH LIGHTER WINDS THAN THOSE ON FRIDAY. STILL
HAVE HIGHS ONLY IN THE MID 70S CWA-WIDE...WITH SAT NIGHT LOWS
GENERALLY AROUND 50.

SUNDAY/SUNDAY NIGHT...THE MID/UPPER FLOW TURNS A BIT MORE WESTERLY
AS THE NORTHEASTERN PERIPHERY OF THE WESTERN CONUS RIDGE FLATTENS A
BIT...WHILE AT THE SURFACE...AT LEAST LIGHT SOUTHERLY BREEZES BECOME
ESTABLISHED ON THE BACKSIDE OF RETREATING HIGH PRESSURE. THIS
SOUTHERLY FLOW WILL GIVE TEMPS A BOOST OVER SAT...BUT STILL ONLY
BACK UP TO 80 MOST AREAS FOR HIGHS...AND MAINLY MID 50S FOR LOWS.

MONDAY/MONDAY NIGHT...A QUASI-ZONAL FLOW ALOFT BECOMES BETTER
ESTABLISHED...AS THE RIDGE MID/UPPER RIDGE CONTINUES TO BE SQUASHED
SOUTHWARD A BIT BY A PROGRESSIVE LOW AMPLITUDE WAVE TRACKING FROM
THE PACIFIC NORTHWEST ACROSS THE NORTHERN ROCKIES. IN FACT...THE
DETERMINISTIC 12Z GFS RUN ACTUALLY SHOWS STORMS DEVELOPING MAINLY
JUST WEST OF THE CWA MONDAY NIGHT...BUT WITH LITTLE SUPPORT FROM
EITHER THE GFS ENSEMBLE MEAN OR ECMWF WILL LEAVE DRY FOR NOW...AS
MOISTURE/INSTABILITY SHOULD STILL BE LACKING QUITE A BIT. EARLY
INDICATIONS FROM THE ECMWF ARE THAT MONDAY COULD BE A BIT BREEZY
FROM THE SOUTH IN RESPONSE TO NORTHERN PLAINS PRESSURE FALLS. FOR
HIGH TEMPS...AM ONLY DEPICTING A SLIGHT WARMUP INTO THE MID-UPPER
80S MOST AREAS FOR NOW...BUT COULD FORESEE THESE HIGHS EVENTUALLY
BEING RAISED MORE SO TOWARD 90.

TUESDAY...KEPT THE FCST PRECIP-FREE...ALTHOUGH THIS WILL ALSO BARE
WATCHING AS THE NEXT SURFACE COLD FRONT APPROACHES THE AREA IN
RESPONSE TO THE SHORTWAVE TROUGH NOW CROSSING THE NORTHERN
PLAINS/SOUTH CENTRAL CANADA. FOR HIGHS...HAVE A FEELING THAT MUCH
LIKE MONDAY THE CURRENTLY DEPICTED HIGHS IN THE MID-UPPER 80S COULD
ULTIMATELY END UP CLOSER TO 90...BUT WILL NOT GO THAT WARM YET.
LOOKING JUST BEYOND THE OFFICIAL FORECAST PERIOD...STAY TUNED FOR
THE POSSIBLE INCLUSION OF SLIGHT POPS IN THE TUES NIGHT-WEDNESDAY
TIME FRAME IF TRENDS HOLD.

&&

.PREV DISCUSSION... /ISSUED 1241 PM CDT TUE SEP 4 2012/

AVIATION...18Z KGRI TAF...PREVAILING VFR CONDITIONS EXPECTED AT
KGRI FOR THE NEXT 24 HOURS...ALBEIT...MAY SEE IN ISOLATED
THUNDERSTORM IN THE VICINITY OF KGRI DURING THE EVENING HOURS
AHEAD OF AN APPROACHING COLD FRONT. AT THIS TIME...CONFIDENCE IS
NOT HIGH ENOUGH TO INCLUDE A TEMPO GROUP...BUT INTRODUCED A CB AND
SCT CIG AT 5KFT AFT 00Z TO HIGHLIGHT THE POTENTIAL. ONCE THE FRONT
REACHES THE TERMINAL...AROUND 07Z OR SO...EXPECT AN ABRUPT CHANGE
IN WIND DIRECTION AND POTENTIAL FOR ANY CONVECTIVE ACTIVITY TO
DIMINISH. WINDS DURING THE EARLY MORNING HOURS WILL LIKELY REMAIN
BELOW 18KTS...BUT EXPECT GUST TO NEAR 30KTS BEHIND THIS FRONT
DURING BY LATE MORNING WEDNESDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
KS...NONE.

&&

SHORT TERM/AVIATION...ROSSI
LONG TERM...PFANNKUCH
Hazardous weather outlook, Sep 4, 2:24 PM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
324 PM CDT TUE SEP 4 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
052030-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
324 PM CDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LATE THIS AFTERNOON THROUGH TONIGHT...THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA. A FEW THUNDERSTORMS MAY
BE ON THE STRONG TO SEVERE SIDE...MAINLY ALONG AND NORTHEAST OF A
LINE FROM FAIRMONT TO LITCHFIELD NEBRASKA. HAIL NEAR THE SIZE OF
QUARTERS AND DAMAGING WIND GUSTS OF 60 MPH OR GREATER ARE THE
PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THURSDAY THROUGH FRIDAY...THERE WILL BE ADDITIONAL CHANCES FOR
THUNDERSTORMS ACROSS PORTIONS OF THE OUTLOOK AREA. THURSDAY
AFTERNOON AND EVENING...A FEW THUNDERSTORMS COULD BE ON THE STRONG
TO SEVERE SIDE...WITH QUARTER SIZED HAIL AND DAMAGING WIND GUSTS
OF 60 MPH BEING THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH
TONIGHT...MAINLY ACROSS PORTIONS OF SOUTH CENTRAL NEBRASKA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ROSSI

The radar

The Grand Island radar (KUEX), 100 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
September 4, 4:42 PM CST
Where
Phillips County, Phillipsburg Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
39.730, -99.320

Thunderstorm Wind, Rooks

When
September 4, 4:50 PM CST
Where
Rooks County, Zurich
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
39.230, -99.430

Wind gusts estimated near 60 mph resulted in tree damage.

Thunderstorm Wind, Rooks

When
September 4, 4:50 PM CST
Where
Rooks County, Stockton
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
County Official
Coordinates
39.430, -99.280

Wind gusts estimated near 70 mph caused tree damage in town, knocked over a shed, and ripped a roof off of a garage.

Thunderstorm Wind, Rooks

When
September 4, 4:58 PM CST to 5:00 PM CST
Where
Rooks County, 3 mi N of Woodston to Woodston
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
County Official
Coordinates
39.493, -99.100

Wind gusts estimated near 70 mph damaged around 40 power poles, resulting in the loss of power in town, and blew 15 to 20 hay bales across a road.

Hail, Osborne

When
September 4, 5:15 PM CST
Where
Osborne County, Osborne
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.430, -98.700

Thunderstorm Wind, Osborne

When
September 4, 5:24 PM CST to 5:30 PM CST
Where
Osborne County, 1 mi SSE of Osborne to 15 mi SE of Osborne
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
Trained Spotter
Coordinates
39.417, -98.693

Wind gusts estimated near 70 mph, snapping a few power poles, blowing off a shed roof and heavily damaging a grain bin along the path.

Thunderstorm Wind, Osborne

When
September 4, 5:28 PM CST to 5:30 PM CST
Where
Osborne County, 1 mi NW of Downs to Downs
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
39.510, -98.563

Wind gusts estimated near 70 mph damaged the second story of a house under construction on Highway 24. A carport was also knocked over, several fences flattened, and several trees of 6 to 8 inches in diameter were blown down.

Thunderstorm Wind, Mitchell

When
September 4, 5:40 PM CST
Where
Mitchell County, Cawker City
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
COOP Observer
Coordinates
39.520, -98.430

Wind gusts estimated near 60 mph knocked over a 12 inch diameter tree onto a house.

Thunderstorm Wind, Jewell

When
September 4, 5:52 PM CST
Where
Jewell County, Jewell
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
COOP Observer
Coordinates
39.670, -98.150

Wind gusts estimated near 60 mph knocked down small tree limbs.

Hail, Jewell

When
September 4, 5:52 PM CST
Where
Jewell County, Jewell
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
39.670, -98.150

Pea to nickel size hail covered the yard.

Thunderstorm Wind, Jewell

When
September 4, 6:05 PM CST
Where
Jewell County, Formoso
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
39.780, -98.000

Wind gusts estimated near 60 mph knocked down part of a tree onto a power line, resulting in a house fire.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410080, 410083, 410087, 410102, 410103, 410104, 410109, 410108, 410110, 414614, 410112.